Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Aberdeen, SD

June 29, 2005Brown County, Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 29, 2005, 2:15 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 2:15 PM CDT (19:15 UTC)
Expired
Jun 29, 2005, 8:15 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:00 PM CDTFLASH FLOODGroton, SDNUMEROUS COUNTY ROADS UNDER WATER. SEVERAL HOMES ISOLATED BY WATER. OTHER ROADS IN NORTHERN BROWN COUNTY UNDERWATER IN HECLA AREA.
Jun 29, 8:15 PM CDTFLASH FLOODBritton, SDNUMEROUS ROADS UNDER WATER. AT LEAST ONE HOME FLOODED. FAMILY HAD TO BE RESCUED FROM HOME.
Jun 29, 8:15 PM CDTFLASH FLOODPierpont, SDTOWNSHIP ROADS UNDER WATER IN NORTHWEST PART OF DAY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 291916
FFWABR
SDC013-037-091-300115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA.
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA.
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA.

* UNTIL 815 PM CDT.

* AT 211 PM CDT(111 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
WARNED   AREA. DOPPLER RADAR ESTIMATED 3 TO 5 INCHES FROM THIS 
MORNING STORMS WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THIS 
AFTERNOON.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING
  INCLUDE...BRITTON...GROTON...AMHERST...BATH...CLAREMONT...
  COLUMBIA...EDEN...FORT SISSETON STATE PARK...HECLA...HILLHEAD...
  HOUGHTON AND KIDDER.


ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 4592 9740 4560 9740 4542 9745 4543 9842
      4591 9840

$$
HARDING
2 follow-up statements
000 
WGUS73 KABR 300121
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT WED JUN 29 2005

SDC013-037-091-300124-
BROWN SD-MARSHALL SD-DAY SD-
814 PM CDT WED JUN 29 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROWN...DAY AND
MARSHALL COUNTIES HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RADAR ESTIMATED RAINFALL 
TOTALS EXCEED 6 INCHES IN SOME PARTS OF MARSHALL AND DAY COUNTY. 
THEREFORE...EXCESS RUNOFF FROM THE RAINFALL MAY STILL CAUSE 
STREAMS AND CREEKS IN THE WARNED AREA TO SWELL WITHIN THE NEXT DAY 
OR TWO. CONTINUE TO MONITOR THIS SITUATION.

A FEW TOWNSHIP ROADS OVER THE NORTHWEST CORNER OF DAY COUNTY STILL 
HAVE WATER COVERING THEM...BUT ARE EXPECTED TO RECEDE BY MORNING. IN 
MARSHALL COUNTY...NUMEROUS ROADS ARE UNDER WATER...PARTICULARLY IN 
THE LANGFORD AND VEBLEN AREAS. AT LEAST ONE REPORT OF FLOODING 
INSIDE OF A HOME SOUTH OF BRITTON REQUIRED A FAMILY TO BE RESCUED 
FROM THEIR HOME. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4592 9740 4560 9740 4542 9745 4543 9842
      4591 9840

$$
DORN
000 
WGUS73 KABR 300141 RRA
FFSABR

FLASH FLOOD STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT WED JUN 29 2005

SDC013-037-091-300124-
BROWN SD-MARSHALL SD-DAY SD-
814 PM CDT WED JUN 29 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROWN...DAY AND
MARSHALL COUNTIES HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RADAR ESTIMATED RAINFALL 
TOTALS EXCEED 6 INCHES IN SOME PARTS OF MARSHALL AND DAY COUNTY. 
THEREFORE...EXCESS RUNOFF FROM THE RAINFALL MAY STILL CAUSE 
STREAMS AND CREEKS IN THE WARNED AREA TO SWELL WITHIN THE NEXT DAY 
OR TWO. CONTINUE TO MONITOR THIS SITUATION.

A FEW TOWNSHIP ROADS OVER THE NORTHWEST CORNER OF DAY COUNTY STILL 
HAVE WATER COVERING THEM...BUT ARE EXPECTED TO RECEDE BY MORNING. IN 
MARSHALL COUNTY...NUMEROUS ROADS ARE UNDER WATER...PARTICULARLY IN 
THE LANGFORD AND VEBLEN AREAS. AT LEAST ONE REPORT OF FLOODING 
INSIDE OF A HOME SOUTH OF BRITTON REQUIRED A FAMILY TO BE RESCUED 
FROM THEIR HOME. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4592 9740 4560 9740 4542 9745 4543 9842
      4591 9840

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:50 AM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 3:50 AM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED
FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST
AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL
MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD
OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING.
WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS
ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG
WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST.
AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE
NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON.
LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY
THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW
WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A
COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE
AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR
SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD
BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF
PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING
TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY
FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO
UNCERTAINTY.

POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS
AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW
GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH
NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H
TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE.

CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO
THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR
NOW HAVE HELD OFF ON INTRODUCING ANY QPF.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
MIDNIGHT CDT.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 29, 5:03 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED JUN 29 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND
POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES
WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS.
HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF
THUNDERSTORMS IS EXPECTED TO END BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003-004-009-015-016-033>035-045-048-301002-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE
EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD
FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH
POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

In the hours before

Local storm report, Jun 29, 10:03 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             4 NNE VICTOR            45.92N 96.80W
06/29/2005  1.00 INCH        ROBERTS            SD   CO-OP OBSERVER

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:15 AM CDTSevere Thunderstorm WarningABRDewey45 min
Jun 29, 2:15 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 29, 4:24 AM CDTSevere Thunderstorm WarningABRBrown30 min
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningABRSpink24 min
Jun 29, 8:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Jun 29, 9:13 AM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 12:50 PM CDTSevere Thunderstorm WarningABRFaulk55 min
Jun 29, 1:10 PM CDTTornado WarningABRFaulk, Spink35 min
Jun 29, 1:20 PM CDTTornado WarningABRBrown55 min
Jun 29, 2:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall46 min
Jun 29, 2:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 29, 2:59 PM CDTSevere Thunderstorm WarningABRMarshall31 min
Jun 29, 3:06 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 3:20 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
Jun 29, 3:28 PM CDTSevere Thunderstorm WarningABRRoberts17 min
Jun 29, 3:45 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 29, 3:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 4:12 PM CDTSevere Thunderstorm WarningABRSpink17 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningABRBrown, Day37 min
Jun 29, 5:58 PM CDTSevere Thunderstorm WarningABRMarshall35 min

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.